😀 EASY

This quiz is degisned to really test your pharmacology knowledge for all things cardiovascular! Best of luck.

Reviewed by: awaiting review

Cardiovascular pharmacology

Congratulations - you have completed Cardiovascular pharmacology . You scored %%SCORE%% out of %%TOTAL%%. Your performance has been rated as %%RATING%%
Your answers are highlighted below.
Question 1
A 48 year old Caucasian female is recently diagnosed with hypertension. Her GP gives her a new medication to reduce her blood pressure. A few days later she presents complaining of a dry cough. Which drug was prescribed?
A
Propranolol
B
Losartan
C
Bisoprolol
D
Amlodipine
E
Ramipril
Question 1 Explanation: 
The correct answer is ramipril, which is an ACE inhibitor. This is a common side effect of drugs from this class. Switching to an ARB may help. ACEi or ARBs are first line when treating hypertension in those under 55 years and not of black African or African Caribbean origin.
Question 2
Which drugs is used for the emergency treatment of bradycardia?
A
Glycerol trinitrate
B
Nifedipine
C
Atropine
D
Atorvastatin
E
Atenolol
Question 2 Explanation: 
Atropine is a cardiac muscarinic antagonist and is an emergency treatment for sinus bradycardia. It works by blocking the parasympathetic vagal action, thereby increasing the heart rate.
Question 3
Which drug works by blocking the L-type calcium channels, promoting vasodilation?
A
Amlodipine
B
Losartan
C
Dobutamine
D
Simvastatin
E
Ramipril
Question 3 Explanation: 
Amlodipine is the only calcium channel blocker listed.
Question 4
A 76 year old patient suffers a stroke. As part of his secondary management, he is prescribed a drug to reduce his risk of future atherosclerosis. The patient later complains of muscle aches. Which drug may cause this side effect?
A
Atorvastatin
B
Ramipril
C
Valsartan
D
Atenolol
E
Nifedipine
Question 4 Explanation: 
Statins may increase the risk of myopathy, myositis and rhabdomyolysis. Patients may report muscle aches and pains. If muscular symptoms are severe or if creatinine kinase is raised, statin therapy should be discontinued. If symptoms resolve and creatine kinase concentrations return to normal, the statin should be reintroduced at a lower dose and the patient monitored closely.
Question 5
Which drug exerts its effects through the release of nitric oxide?
A
Ramipril
B
Isosorbide mononitrate
C
Atenolol
D
Sacubitril
E
Deltaparin
Question 5 Explanation: 
Once metabolised to nitric oxide it causes relaxation of vascular smooth muscle in coronary arteries and veins. Used in acute coronary syndrome.
Question 6
Which of the following drugs can be sprayed under the tongue to provide relief from angina?  
A
Amlodipine
B
Sacubitril
C
Deltaparin
D
Valsartan
E
Glyceryl trinitrate
Question 6 Explanation: 
Commonly used in the management of acute coronary syndromes.
Question 7
A 60-year-old patient suffers a NSTEMI and is given aspirin 300mg. Which enzyme does aspirin work on?
A
Cyclooxygenase
B
HMG-CoA reductase
C
Cyclic guanosine monophosphate
D
Angiotensin converting enzyme
E
Adenyl cyclase
Question 7 Explanation: 
Aspirin blocks cyclo-oxygenase (COX inhibitor). COX is required for the synthesis of thromboxane A2 production (TXA2). Reduced TXA2 production inhibits platelet activation and thrombus formation.
Question 8
A 53-year-old patient is diagnosed with heart failure. Which of the following drugs can reduce the heart rate and therefore the workload of the heart?
A
Furosemide
B
Bisoprolol
C
Glyceryl trinitrate
D
Amlodipine
E
Sacubitril
Question 8 Explanation: 
Bisoprolol is a β1-antagonist selective for heart and can reduce the heart rate and cardiomyocyte contractility. It is therefore effective at reducing the workload of the heart.
Question 9
A patient is taking Losartan for their high blood pressure. Through which intracellular signalling molecule in the blood vessels does this drug exert its effects?  
A
Cyclic Adenosine Monophosphate cAMP
B
Inositol Triphosphate (IP3)
C
Nitric Oxide (NO)
D
Cyclo-oxygenase (COX)
E
Protein kinase A (PKA)
Question 9 Explanation: 
Losartan is an Angiotensin II receptor blocker. Normally, when Angiotensin II stimulates the Angiotensin Receptor on vascular smooth muscle cells, it stimulates the production of IP3, which in turn drives the contraction of muscle fibres. Thus when Losartan is taken, this does NOT occur and IP3-dependent pathways would not be activated.
Question 10
A 65-year-old patient is recently diagnosed with hypertension and is started on a new medication. After a medications review with the pharmacist is was found that the patient had stopped taking their medication due to their ankles swelling up. Which medication was been prescribed?
A
Amlodipine
B
Ramipril
C
Bisoprolol
D
Isosorbide mononitrate
E
Furosemide
Question 10 Explanation: 
The correct answer is amlodipine, which is a calcium channel blocker. Ankle swelling is a common side effect of calcium channel blocker.
Once you are finished, click the button below. Any items you have not completed will be marked incorrect. Get Results
There are 10 questions to complete.

Spotted an error?

10 + 2 =